I’ve had a front-row seat of life for over thirty years in my dental office.  Caring for people and being invited into their lives is a privilege that I will never take for granted.  One of the benefits of this access is the motivation it affords me, causing me to nurture a long-term perspective.  When in the process of deciding on something, my brain automatically scans real-life scenarios and evaluates  the “side effects”.  Motivation via side effects is a strong piece of my decision-making process.

Today I want to share with you a true story that illustrates this motivation.  Kasie (name changed for confidentiality) is a beautiful, 25-year old accountant who started noticing subtle changes in her vision such as blurriness and an inability to focus at a distance.  She had also noticed that she was having headaches “in the back of her head” and assumed that she was developing migraines, thinking this was a separate issue due to the stress of her profession.  Anytime she tried to focus, she got dizzy.

Thinking that she needed stronger glasses, she scheduled an appointment with her optometrist.  She planned on exploring stress management techniques to help with her migraine headaches.  But, her eye exam ended quite differently than she expected.  She left in a panic, unable to drive herself home.  Her doctor had informed her that she needed to see a neuro-opthamologist, telling her that she possibly had a tumor growing behind her eyes.  

Finding that there was a 45-day waiting list to see a neuro-opthamologist, she called a physician who was a family friend.  He, in turn, called a trusted colleague who specialized in pediatric ophthalmology.  This doctor had a startling first question.  “Is this person on any medication for acne?”  Sure enough, Kacie was taking a standard dose of minocycline for the treatment of acne.  She had started taking minocycline for two months; her symptoms started about seven weeks later.  The pediatric opthamologist said that he had just diagnosed the same situation for a 15 year-old girl two weeks prior.  

I took the following from Pubmed regarding this all-too-common side effect of a commonly prescribed acne medicine:

“Minocycline is a cause or precipitating factor in pseudotumor cerebri syndrome.  Although most patients have prominent symptoms and are diagnosed promptly, others are asymptomatic and may have optic disc edema for a long period of time before diagnosis.  Withdrawal of minocycline and treatment for increased intracranial pressure lead to the resolution of the pseudotumor cerebri syndrome, but visual field loss may persist.”  

Side effects and nutrient depletions due to prescription medications are common. Kacie did just what her dermatologist recommended.  Thank God for an astute pediatric ophthalmologist who recognized the symptoms over the phone; this saved her from unnecessary medical tests and weeks of fear.

I have seen similar situations for years.  Instead of thinking, “how can these symptoms be treated?”, I automatically think “what is the root cause of this problem that is causing these symptoms?”  Modern medicine has provided many viable solutions and treatments for a myriad of disorders.  Nevertheless, we must always seek the cause of the problem and not just a band-aid.  

I want to stay off of prescription medications whenever possible. From my front row seat, I have personally seen the side effects.   I want to continue to learn how to treat the WHY with lifestyle strategies when possible.  Minimally, a healthy lifestyle may enable a  decreased dose which may lessen or negate more problems.   I have learned that many, if not most, people are interested in getting to the root cause when they are given information and strategies.  

Motivation via side effects is a big piece of why I am proactive about my health.  I have learned that health starts on the inside; vitality is from the inside out.  Stay tuned as I continue to find new reset strategies for living young! Follow me on Facebook and Twitter to get updates on how I’m resetting. If you are resetting with me, don’t forget to add the hashtag #SSWReset to your posts on social media so I can follow along with you!

References:

http://www.ncbi.nlm.nih.gov/pubmed/9683157

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1125522/

http://drhyman.com/blog/2010/05/19/how-to-get-rid-of-acne-pimples-and-other-skin-problems/

Motivation Via Side Effects

Motivation Via Side Effects